Information about Ringing in the Ears (Tinnitus)

Q: Can aspirin cause tinnitus?

A: Yes. Tinnitus is phantom noise nobody else hears—such as ringing, clanging or whistling. How and why tinnitus occurs remains largely a mystery, but it's well known that some drugs, notably aspirin, can cause or worsen it. Tinnitus is often associated with hearing loss.

Aspirin's potential effect on hearing was first reported soon after the drug was synthesized more than a century ago. In fact, tinnitus and hearing loss are among the side effects sometimes listed in tiny print on the label. It's believed that salicylic acid, the active ingredient in aspirin, can cause a variety of detrimental changes in the cochlea in the inner ear.

Aspirin is more likely to cause tinnitus at the higher daily doses often taken for chronic pain (for instance, the 8 to 12 tablets a day that some people take for arthritis), though there have been reports that occasional use may also cause it. Those who are very old, suffer from kidney problems, have a family history of hearing loss, or are regularly exposed to loud noises may be at higher risk. It's unclear whether the low-dose aspirin taken for heart health can cause tinnitus.

Tinnitus and hearing loss have also been reported in people who take other NSAID pain relievers besides aspirin, such as ibuprofen. That was seen in a Harvard study in the American Journal of Medicine in early 2010. Surprisingly, that study also linked long-term use of acetaminophen, an unrelated pain reliever, to an increased risk of hearing loss.

If you take aspirin or another pain reliever and develop tinnitus or hearing loss, contact your doctor. If the drug is at fault, symptoms generally go away soon after you stop taking it or reduce the dose.

Source: Originally published in The University of California, Berkeley Wellness Letter (January 2011)

Publication Review By: the Editorial Staff at HealthCommunities.com

Published: 03 May 2011

Last Modified: 13 Jan 2015